Georgia, 2014Wildfire in Georgia, January 4, 2014
January 4, 2014 · NWS FFC · 1 event in 1 county or zone
High pressure was in control of the area on the 4th, though moisture was beginning to increase across the Southeast in advance of a weak system pushing in from the Atlantic coast. Dewpoints were above critical levels but a small wildfire did develop in northwest Georgia.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure was in control of the area on the 4th, though moisture was beginning to increase across the Southeast in advance of a weak system pushing in from the Atlantic coast. Dewpoints were above critical levels but a small wildfire did develop in northwest Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 4, 10:00 AM EST, 3 hours 37 minutes earlier.
Area forecast discussion, Jan 4, 10:00 AM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1000 AM EST SAT JAN 4 2014
.UPDATE...
NO SIGNIFICANT CHANGES TO FORECAST AT THIS TIME. HAVE INCREASED SKY
COVER FOR TODAY. WITH THIS MUCH CLOUDINESS...MAX TEMPERATURES MAY BE
A BIT TOO HIGH...BUT WILL MONITOR FOR A WHILE. A FEW BREAKS SHOWING
UP ON SATELLITE PICTURES.
41
.PREV DISCUSSION... /ISSUED 455 AM EST SAT JAN 4 2014/
.FREEZING DRIZZLE POSSIBLE SATURDAY NIGHT NORTHEAST
MOUNTAINS......WINTRY MIX CHANGING TO LIGHT SNOW LIKELY OVER EXTREME
NORTH GEORGIA...
SHORT TERM /TODAY THROUGH MONDAY/...
QUIET START TO THE BEGINNING OF THE SHORT TERM AS STRONG HIGH
PRESSURE RIDGE REMAINS ANCHORED OVER THE CAROLINAS WITH RIDGING
THOUGH EAST CENTRAL GEORGIA. LIGHT WINDS ALLOWING FOR DECENT
RADIATIONAL COOLING CONDITIONS WITH TEMPERATURES FALLING INTO THE
LOWER TO MID 20S WITH EVEN A FEW TEENS NOTED AS WELL. BEGINNING TO
SEE THE FIRST SIGNS OF RETURNING MOISTURE IN LATEST FOG CHANNEL IR
SATELLITE IMAGERY WITH INFLUX OF STRATO CU COMING OFF THE ATLANTIC
AND INTO SOUTHEAST GEORGIA. THIS MAY EVENTUALLY CURB TEMPERATURE
DROP FOR MY FAR SOUTHERN ZONES BUT ANY ADDITIONAL IMPACTS WILL BE
MINIMAL FOR THE REMAINDER OF TONIGHT.
INVERTED TROUGH TO DEVELOP OFF THE SE GEORGIA COAST THROUGH THIS
AFTERNOON AND CONVERGENT FLOW WILL GENERATE ADDITIONAL LOW TO MID
CLOUDS FOR THE SOUTHEAST ZONES BUT AGAIN IMPACTS AS FAR AS SENSIBLE
WEATHER WILL BE MINIMAL. DID GO ON THE LOW SIDE OF GUIDANCE FOR
MOST LOCATIONS AS MODEL PLANE FIELDS OF MOISTURE DISTRIBUTION ARE
FASTER IN PROVIDING CLOUD COVER TODAY THAN GUIDANCE WOULD SUGGEST.
STARTS TO GET A LITTLE DICEY OVERNIGHT AS LOW PRESSURE DEVELOPS
FURTHER OFF THE SE COAST AND CONVERGENCE GENERATED BY PERSISTENT
RIDGE BRINGS CIGS DOWN AND ACTUALLY GENERATES SOME DRIZZLE FOR THE
EASTERN HALF OF THE FORECAST AREA. MEANWHILE...TEMPS WILL HAVE
FALLEN TO AROUND FREEZING FOR THE EXTREME NORTHEAST SECTIONS.
ALTHOUGH THERE MAY BE SOME RISING OF TEMPS AS PRECIP
APPROACHES...FEEL THERE WILL BE A FEW LOCATIONS STILL RIGHT AROUND
FREEZING SO HAVE ADDED SOME PATCHY FREEZING DRIZZLE TO THE GRIDS.
NOT ENOUGH AT THIS TIME FOR AN ADVISORY BUT WILL ISSUE AN SPS FOR
POSSIBILITY OF SOME SLICK ROADS.
MODELS IN EXCELLENT AGREEMENT WITH RESPECT TO TIMING OF THE NEXT
SYSTEM WITH CATEGORICAL RAIN CHANCES PUSHING INTO NORTHWEST ZONES
BY 18Z SUNDAY. THIS WILL BE A VERY QUICK MOVING SYSTEM WITH MOST
OF THE IMPACT BEING DONE WITH FOR THE ENTIRE CWA WITHIN A 12 HOUR
PERIOD. WILL BE A VERY INTERESTING 12 HOUR PERIOD THOUGH AS COLD
AIR RUSHES IN ON THE BACK SIDE...CHANGING PRECIP TO A MIXTURE
INITIALLY BUT VERY QUICKLY TO ALL SNOW FOR AREAS NORTH OF A ROME
TO CLEVELAND LINE. STILL A BRIEF MIX POSSIBLE SOUTH OF THIS
LOCATION WITH TOP DOWN METHOD EVEN INDICATING A PERIOD OF FREEZING
RAIN POSSIBLE AS PRECIP ENDS FROM LAGRANGE THROUGH ATLANTA.
AMOUNTS WILL BE TOUGH AS I AM WORRIED HOW RAPIDLY PRECIP PULLS
OUT. GENERALLY 1 TO 2 INCHES SUPPORTED BY THE MODELS AND WPC
GUIDANCE BUT AM LEANING ON THE LOW END AT THIS POINT GIVEN LIMITED
WRAP AROUND INITIALLY. BIGGER ISSUE FOR THESE AREAS WILL BE HOW
QUICKLY TEMPERATURES DROP RELATIVE TO PRECIP ENDING WHICH COULD
CREATE A BLACK ICE SITUATION AT THE WORST TIME...NAMELY MORNING
RUSH HOUR TRAFFIC. WILL HOLD OFF ON WINTER STORM WATCH AT THIS
POINT BUT WILL LIKELY ISSUE EVEN BEFORE AFTERNOON PACKAGE...MAYBE
WITH THE MORNING UPDATE.
DEESE
LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A VERY COLD START FOR THE LONG TERM. HIGH PRESSURE BUILDS IN BEHIND
THE EXITING COLD FRONT WITH A VERY COLD AIRMASS IN PLACE. THE
VERY COLD TEMPS BEHIND THE EXITING FRONT IS EXPECTED FOR MONDAY
THROUGH TUESDAY AS VALUES 15-20 DEGREES BELOW NORMAL ARE POSSIBLE.
MONDAY AND TUESDAY NIGHT LOOK TO BE THE COLDEST TIMES. LOOKING FOR
SINGLE DIGIT TO TEENS MONDAY NIGHT AND TEENS TO 20S TUESDAY
NIGHT. HIGHS TUESDAY ARE LOOKING TO REMAIN BELOW FREEZING FOR MUCH
OF NORTH AND CENTRAL GA. TEMPS WILL REBOUND WED/THU GETTING BACK
TO SEASONAL NORMS BY THU/FRI. MOISTURE BEGINS TO INCREASE ACROSS
THE STATE THU WITH A SHORT WAVE MOVING NORTH OUT OF THE GULF FRI.
HAVE GONE WITH SLIGHT CHANCE TO CHANCE POPS THU/FRI BUT NOT
EXPECTING ANY MIXED OR FROZEN PRECIP AS TEMPS STAY ABOVE FREEZING
FOR THIS SYSTEM.
01
CLIMATE...
RECORDS FOR 01-06
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 79 1899 31 1912 61 2009 5 1924
1998
KATL 73 1989 23 1884 62 1998 -1 1884
KCSG 75 2009 40 1958 62 2009 14 1969
1998
KMCN 77 1950 28 1924 64 2009 7 1924
RECORDS FOR 01-07
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 74 1950 30 1905 64 1998 12 1970
1946
KATL 72 1989 25 1884 65 1946 10 1970
1907
1890
KCSG 74 2007 34 1970 63 1998 17 1970
1989 1989
KMCN 76 1989 35 1988 65 1998 14 1924
&&
.AVIATION...
18Z UPDATE...
MVFR CEILINGS EXPECTED TO PERSIST THROUGH THE AFTERNOON. CEILINGS
SHOULD LOWER TO IFR BY 04Z OR A LITTLE SOONER. SOME LIGHT RAIN OR
DRIZZLE DEVELOPING AROUND 04Z AS EASTERLY WAVE DEEPENS OFF THE COAST
OF THE CAROLINAS AND GEORGIA. GRADUAL IMPROVEMENT BACK TO MVFR AFTER
14Z SUNDAY. WINDS EAST 10KT THIS AFTERNOON...EAST TO SOUTHEAST 5 TO
10KT OVERNIGHT BECOMING MORE SOUTH TO SOUTHWEST AY 16Z SUNDAY.
//ATL CONFIDENCE...18Z UPDATE...
MEDIUM ON ALL ELEMENTS.
41
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 44 34 49 30 / 5 30 20 60
ATLANTA 44 36 52 24 / 0 20 30 80
BLAIRSVILLE 41 31 47 23 / 0 20 50 80
CARTERSVILLE 44 33 52 23 / 0 10 50 80
COLUMBUS 50 38 57 29 / 5 10 20 80
GAINESVILLE 38 34 47 26 / 0 20 40 80
MACON 48 37 57 34 / 5 20 20 50
ROME 45 32 53 23 / 0 10 60 90
PEACHTREE CITY 46 32 54 25 / 0 20 30 80
VIDALIA 50 43 62 41 / 5 20 20 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...DEESE
LONG TERM....01
AVIATION...41Hazardous weather outlook, Jan 4, 6:54 AM EST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
654 AM EST SAT JAN 4 2014
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
654 AM EST SAT JAN 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
MOSTLY CLEAR SKIES ACROSS THE AREA TODAY WITH INCREASING CLOUDS
THIS EVENING. NO HAZARDOUS WEATHER EXPECTED TODAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THERE IS A CHANCE OF FREEZING DRIZZLE LATE TONIGHT ACROSS THE NORTHEAST
MOUNTAINS AND A WINTRY MIX CHANGING TO LIGHT SNOW OVER NORTH
GEORGIA.
THERE IS A SLIGHT CHANCE OF A RAIN AND SNOW MIX...THEN TURNING
OVER TO SNOW ACROSS PORTIONS OF NORTH AND CENTRAL GEORGIA SUNDAY
NIGHT INTO MONDAY MORNING AS A STRONG COLD FRONT MOVES ACROSS THE
REGION. AT THIS TIME... IT APPEARS AT LEAST SOME LIGHT SNOW
ACCUMULATIONS ARE POSSIBLE ACROSS NORTH GEORGIA. BEHIND THE COLD
FRONT... A BITTERLY COLD AIRMASS WILL SETTLE ACROSS THE SOUTHEAST.
THE COLD AIR AND STRONG WINDS WILL RESULT IN TEEN AND EVEN SINGLE
DIGIT WIND CHILLS ON MONDAY. BY TUESDAY MORNING... TEMPERATURES
WILL PLUMMET INTO THE 5 TO 15 DEGREE RANGE FOR NORTH GEORGIA AND
10 TO 20 DEGREE RANGE FOR MUCH OF CENTRAL GEORGIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Wildfire, Walker
- When
- January 4, 1:37 PM EST to 3:08 PM EST
- Where
- Walker forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.736, -85.301 (the zone’s center; the record gives no point)
The National Forest Service reported that a wildfire of unknown origin labeled Mattox Gap burned 1 acre, with no damages.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Illinois, January 4 to 6, 20141 death · 35 events
- Extreme Cold in North Dakota, January 4 to 6, 201436 events
- Extreme Cold in Minnesota, January 4 to 7, 201424 events
- Winter Storm in Indiana, January 4 to 6, 201424 events
- Cold in New Jersey, January 4, 201421 events
- Extreme Cold and Winter Weather in Michigan, January 4 to 8, 201419 events
- Extreme Cold in North Dakota, January 4 to 7, 201418 events
- Heavy Snow in Michigan, January 4 to 7, 201418 events
- Cold in Montana, January 4 to 6, 201416 events
- Extreme Cold in Minnesota, January 4 to 7, 201415 events
- Extreme Cold in Pennsylvania, January 4, 201413 events
- High Surf in Hawaii, January 4 to 5, 201413 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511156.